Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 78, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 31, 2008, 6:44 PM CDT for Kanabec County, Mille Lacs County, Morrison County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2008, 6:44 PM CDT (23:44 UTC)
- Expired
- May 31, 2008, 7:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Kanabec County, MN, Mille Lacs County, MN, Morrison County, MN
The radar
The Minneapolis radar (KMPX), 134 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:51 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 312344
SVRMPX
MNC065-095-097-010030-
/O.NEW.KMPX.SV.W.0078.080531T2344Z-080601T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
644 PM CDT SAT MAY 31 2008
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST NORTHEAST MORRISON COUNTY IN CENTRAL MINNESOTA...
NORTHERN MILLE LACS COUNTY IN EAST CENTRAL MINNESOTA...
WEST CENTRAL KANABEC COUNTY IN EAST CENTRAL MINNESOTA...
* UNTIL 730 PM CDT
* AT 642 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 17 MILES NORTHWEST OF ONAMIA...
OR ABOUT 11 MILES SOUTHWEST OF GARRISON...AND MOVING SOUTHEAST AT
34 MPH.
* LOCATIONS IMPACTED INCLUDE...
ONAMIA...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHERN MINNESOTA.
LAT...LON 4600 9335 4590 9344 4579 9354 4615 9416
4615 9379 4624 9379 4616 9358
TIME...MOT...LOC 2344Z 311DEG 30KT 4618 9396
$$
MDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:25 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, May 31, 4:25 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 425 PM CDT SAT MAY 31 2008 .DISCUSSION... CONVECTION FIRING ALONG WELL DEFINED CUMULUS STREETS ORIENTED FROM NORTHWEST TO SOUTHEAST ACROSS THE MPX CWA. ATTM...THE TWIN CITIES IS SITUATED BETWEEN TWO CU STREETS SO IT DOES NOT APPEAR THAT THUNDERSTORM RISK IS ALL THAT HIGH FOR THE METRO AREA...AT LEAST IN TERMS OF THE NEXT HOUR OR TWO. THE THUNDERSTORM ACTIVITY APPEARS TO BE OF THE PULSE VARIETY WITH VERY LITTLE WIND SHEAR TO SUPPORT A SUPERCELL MODE. HOWEVER...THE SPC HOURLY MESOSCALE PAGE DOES SHOW FAIRLY HIGH 0-3 KM MLCAPE OF AROUND 100 J/KG ALONG THE CONVECTIVE CORRIDOR. THIS TOGETHER WITH STEEP LAPSE RATES DOES SUGGEST SOME ISOLATED TORNADO POTENTIAL INTO EARLY THIS EVENING. THERE ALSO APPEARS TO BE SOME TORNADO POTENTIAL FROM NON-SUPERCELL PROCESSES SUGGESTED BY OUR HOURLY LAPSE DATA...PARTICULARLY TO THE SOUTH OF THE MINNESOTA RIVER VALLEY. ALL THIS ACTIVITY SHOULD DECREASE MARKEDLY WITH SUNSET. FOLLOWING ANOTHER CONVECTIVE EPISODE ON MONDAY...STRONG SOUTHWEST FLOW ALOFT DEVELOPS LATE IN THE WORK WEEK. THE SEVERE THUNDERSTORM POTENTIAL FOR THE MPX CWA APPEARS RATHER HIGH...PARTICULARLY ON FRIDAY. IN FACT...DEEP LAYER SHEAR AND AIRMASS INSTABILITY FORECASTS FROM THE GFS 40 RUN FROM 12Z APPEAR FAVORABLE FOR SIGNIFICANT TORNADO ACTIVITY ON FRIDAY INTO FRIDAY EVENING. LAST PUBLIC FORECAST DISCUSSION OF +35 YEAR CAREER...TOGSTAD && .AVIATION.../18Z TAF ISSUANCE/ MOIST/INSTABILITY AXIS LOCATED BETWEEN KAXN/KSTC DOWN TO NEAR KMKT THIS MORNING. CUMULUS DEVELOPING WITHIN THIS AXIS NOW...SHOULD GENERATE SOME SCT/BKN CONVECTION THIS AFTERNOON/EVENING. LOOKING AT WATER VAPOR IMAGERY...SOME DRYING ACROSS CENTRAL...MAY BE SHEARING VORT AXIS. MAIN SYSTEM APPEARS TO BE ACROSS NORTHWEST MN...AND WILL LIKELY FIRE MAIN SHOT CONVECTION OVER CENTRAL.EASTERN AREAS PER 12Z NAM. WILL HAVE TO SEE. PREVIOUS TREND OF FCST LOOKED GOOD...WITH MAIN THREAT OF CONVECTION EAST OF INSTABILITY AXIS...ENDING 00-02Z TIME FRAME. DCAPE SHOULD BE HIGHER THAN YESTERDAY WITH LARGE HAIL A GOOD POSSIBILITY. SHOULD CLEAR THIS EVENING...WITH LIGHTER WINDS LATER TONIGHT. MENTIONED SOME MAINLY MVFR FOG AS WELL...09-13Z SUNDAY. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
Hazardous weather outlook, May 31, 11:56 AM CDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1156 AM CDT SAT MAY 31 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 011200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1156 AM CDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND EVENING ACROSS PORTIONS OF CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. HIGH ATMOSPHERIC INSTABILITY WILL FAVOR A SEVERE STORM THREAT...MAINLY ALONG AND EAST OF A LINE FROM ALEXANDRIA...TO NEW ULM...TO BLUE EARTH. THE PRIMARY THREATS WILL BE LARGE HAIL...TO THE SIZE OF QUARTERS...AND DAMAGING WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT AS WELL...MAINLY ACROSS EASTERN MINNESOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE FOR MUCH OF THE UPCOMING WORK WEEK. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED...BUT CONTINUE TO MONITOR FUTURE FORECASTS AND STATEMENTS FOR THE LATEST INFORMATION ON THE EXPECTED STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 1 PM AND 9 PM TODAY.
In the hours before
Local storm report, May 31, 5:57 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
557 PM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL ROGERS 45.19N 93.55W
05/31/2008 E1.75 INCH HENNEPIN MN TRAINED SPOTTER
&&
TDKLocal storm report, May 31, 6:02 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
602 PM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL MAPLE GROVE 45.11N 93.46W
05/31/2008 E0.88 INCH HENNEPIN MN STORM CHASER
AT INTERSTATE 94 AND HEMLOCK. METEOROLOGIST CHASER ALSO
SEES SIGNIFICANT RFD WIND BUT NO FUNNEL.
&&
TDKLocal storm report, May 31, 6:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
620 PM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL BROOKLYN PARK 45.11N 93.35W
05/31/2008 M0.75 INCH HENNEPIN MN AMATEUR RADIO
AT BROOKLYN BLVD AND ZANE.
0557 PM HAIL 2 WNW MAPLE GROVE 45.11N 93.50W
05/31/2008 M1.00 INCH HENNEPIN MN TRAINED SPOTTER
0559 PM HAIL ROGERS 45.19N 93.55W
05/31/2008 E1.50 INCH HENNEPIN MN AMATEUR RADIO
0602 PM HAIL MAPLE GROVE 45.11N 93.46W
05/31/2008 E1.00 INCH HENNEPIN MN AMATEUR RADIO
INTERSTATE 94 AND COUNTY ROAD 30.
0603 PM HAIL MAPLE GROVE 45.11N 93.46W
05/31/2008 E1.75 INCH HENNEPIN MN LAW ENFORCEMENT
OVER WESTERN AND CENTRAL PORTIONS OF MAPLE GROVE PER CITY
POLICE.
0607 PM HAIL MAPLE GROVE 45.11N 93.46W
05/31/2008 M1.00 INCH HENNEPIN MN AMATEUR RADIO
AT I-94 AND HEMLOCK.
0609 PM HAIL 3 NE PLYMOUTH 45.05N 93.43W
05/31/2008 E1.75 INCH HENNEPIN MN TRAINED SPOTTER
0610 PM HAIL BROOKLYN PARK 45.11N 93.35W
05/31/2008 M0.75 INCH HENNEPIN MN AMATEUR RADIO
AT 169 AND 63RD.
0610 PM HAIL PLYMOUTH 45.02N 93.46W
05/31/2008 M1.00 INCH HENNEPIN MN AMATEUR RADIO
169 AND SCHMIDT LAKE RD.
0612 PM HAIL CRYSTAL 45.04N 93.36W
05/31/2008 M1.00 INCH HENNEPIN MN AMATEUR RADIO
0612 PM HAIL PLYMOUTH 45.02N 93.46W
05/31/2008 M1.00 INCH HENNEPIN MN AMATEUR RADIO
494 AND COUNTY ROAD 9.
0614 PM HAIL NEW HOPE 45.04N 93.39W
05/31/2008 M1.00 INCH HENNEPIN MN AMATEUR RADIO
0615 PM HAIL CRYSTAL 45.04N 93.36W
05/31/2008 E0.75 INCH HENNEPIN MN AMATEUR RADIO
BOONE AVE AND 32ND.
0615 PM HAIL ROBBINSDALE 45.03N 93.33W
05/31/2008 E0.75 INCH HENNEPIN MN AMATEUR RADIO
AT NORTH MEMORIAL HOSPITAL.
0617 PM HAIL MAPLE GROVE 45.11N 93.46W
05/31/2008 E1.00 INCH HENNEPIN MN AMATEUR RADIO
INTERSTATE 94 AND COUNTY ROAD 30.
&&
TDKLocal storm report, May 31, 6:23 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 PM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL ST LOUIS PARK 44.95N 93.36W
05/31/2008 E1.00 INCH HENNEPIN MN AMATEUR RADIO
HIGHWAY 100 AND COUNTY ROAD 40.
&&
TDKLocal storm report, May 31, 6:24 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
624 PM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 5 WSW MINNEAPOLIS 44.95N 93.36W
05/31/2008 E1.00 INCH HENNEPIN MN TRAINED SPOTTER
MINNETONKA BLVD AND LOUISIANA.
&&
TDKLocal storm report, May 31, 6:25 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
625 PM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL GOLDEN VALLEY 44.99N 93.36W
05/31/2008 E1.00 INCH HENNEPIN MN AMATEUR RADIO
ONE MILE NORTH OF HIGHWAY 55 AND WINNETKA.
&&
TDKThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:09 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Waseca | 36 min |
| May 31, 2:24 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur | 51 min |
| May 31, 3:08 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Steele, Waseca | 67 min |
| May 31, 4:15 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn, Steele, Waseca | 48 min |
| May 31, 4:15 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne | 60 min |
| May 31, 4:23 PM CDT | Severe Thunderstorm Warning | MPX | Morrison | 67 min |
| May 31, 4:43 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs, Morrison | 62 min |
| May 31, 5:01 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne, Wright | 59 min |
| May 31, 5:16 PM CDT | Tornado Warning | MPX | Sherburne, Wright | 44 min |
| May 31, 5:25 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Ramsey | 65 min |
| May 31, 5:28 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Morrison | 62 min |
| May 31, 5:38 PM CDT | Tornado Warning | MPX | Hennepin, Wright | 40 min |
| May 31, 6:17 PM CDT | Severe Thunderstorm Warning | MPX | Chisago, Isanti | 58 min |
| May 31, 6:26 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Ramsey, Scott | 50 min |
| May 31, 6:45 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Washington | 45 min |
| May 31, 6:55 PM CDT | Tornado Warning | MPX | Anoka, Chisago, Washington | 50 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.